Donate For Public and Patients Store Search

Welcome!
Advertisement

Coughing up a new warning for ustekinumab


DII small banner

By Warren R. Heymann, MD
May 15, 2019
Vol 1, No. 10

heymann-warren-95px.jpgAfter using a drug for years, physicians become comfortable with the benefits and risks of the frequently prescribed agent. I have utilized ustekinumab extensively — learning of new adverse reactions is sobering.

Ustekinumab has been in use for a decade, being FDA approved for psoriasis, psoriatic arthritis, and Crohn’s disease. There is a new warning for prescribers of ustekinumab: Noninfectious Pneumonia: Cases of interstitial pneumonia, eosinophilic pneumonia and cryptogenic organizing pneumonia have been reported during post-approval use of STELARA®. If diagnosis is confirmed, discontinue STELARA® and institute appropriate treatment. (1)

Brinkler et al identified 12 cases of noninfectious pneumonia associated with ustekinumab use, based on the FDApneumonitis Adverse Event Reporting System (8 cases) and a PubMed search (4 cases). The 12 cases (7 men [58%] and 5 women [42%], had a median [range] age of 63 [27-80] years) included 7 interstitial pneumonia (58%), 3 eosinophilic pneumonia (25%), 1 organizing pneumonia (8%), and 1 hypersensitivity pneumonitis (8%) diagnoses. All 12 cases reported a serious outcome, including 7 hospitalizations (58%) and 1 respiratory failure requiring mechanical ventilation (8%). No outcome of death was reported. All 12 cases were supportive of a temporal association; specifically, in 9 cases (75%), the pulmonary symptoms appeared after 1 to 3 doses of ustekinumab. In addition, 7 cases (58%) of positive dechallenge were reported, including 1 case of a positive rechallenge.  Although the pathomechanism(s) for these findings is speculative, it is likely a hypersensitivity reaction to the drugs, although the inhibitory effect on IL-12 and IL-23 could cause a shift to a TH 2-dominant response. The authors concluded that there is an association between noninfectious pneumonia and use of ustekinumab; these findings have led to the addition of a new warning for ustekinumab users regarding the risk of developing noninfectious pneumonia. (2)

Eosinophilic pneumonia may present with respiratory distress (cough, dyspnea) with the findings of pulmonary infiltrates and eosinophilia. Drug-induced eosinophilia is the main cause of secondary eosinophilic pneumonia. (3) When biologic patients present with pulmonary symptoms, infectious etiologies (pneumonia, tuberculosis) need to be ruled out; in the context of eosinophilia, eosinophilic granulomatosis with polyangiitis (Churg-Strauss syndrome) may be a consideration. 

On a practical level, the approach is straightforward — if the patient has respiratory distress, discontinue ustekinumab, and get a pulmonary consultation. If the consultant concludes that this is a drug-induced hypersensitivity reaction, steroids may be administered.

Now for the intriguing questions:
How common (or rare) is this adverse reaction? Twelve cases in a decade for a popular drug seem like a rare event (I could not find the number of ustekinumab prescriptions written to make a judgment). 

Is it the drug or an excipient causing the reaction? Polysorbate 80 is an excipient of ustekinumab (and many other agents). It is a surfactant and is not inert. It has been implicated in a number of systemic and infusion site adverse events. (4)

Is noninfectious pneumonia ustekinumab-specific? No. I performed a PubMed search cross-referencing hypersensitivity pneumonitis (and variants of that term) with infliximab, etanercept, adalimumab, secukinumab, ixekizumab, guselkumab, tildrakizumab, and certolizumab. Rubin et al reported a case of eosinophilic pneumonia in an 18 year-old woman with Crohn’s disease treated with infliximab, who responded to a corticosteroid taper following infliximab discontinuation. (5) Alas et al detailed the case of a 36-year-old man with psoriasis who developed dyspnea, chest pain, and cough 2 months after starting adalimumab. The diagnosis of chronic eosinophilic pneumonia was confirmed by bronchoalveolar lavage; he responded to discontinuation of adalimumab and the administration of corticosteroids. (6).

It is clear that noninfectious pneumonia may be a rare complication of tumor necrosis factor inhibitors. What about the newer biologics such as IL-17 inhibitors or IL-23 inhibitors? Not yet, but these agents have only been in use the last few years. 

Will this information change my practice? I already ask about respiratory symptoms in my patients on biologics (although the questioning was for infectious etiologies — now I am aware of noninfectious pneumonitis). Dermatologists and patients need to be aware of the risk of noninfectious pneumonitis. Fortunately it appears to be a rare phenomenon. I will not get too choked up over this new knowledge. 

Point to remember: Ustekinumab and tumor necrosis factor inhibitors may cause noninfectious pneumonitis, warranting discontinuation of the drug and administration of systemic steroids.


Our expert’s viewpoint

Mark G. Lebwohl, MD

When efalizumab first came on the market, it appeared to be safe based on clinical trial data. Unfortunately, drugs have to be on the market for years and used in many thousands of patients before rare side effects become apparent. Only after efalizumab had been on the market for several years and used in thousands of psoriasis patients was the association with progressive multifocal leukoencephalopathy (PML) uncovered. The comparison to noninfectious pneumonia in patients treated with ustekinumab is not quite the same. Firstly, there were no fatalities in the ustekinumab-treated patients with pneumonia, unlike PML which is uniformly fatal. Secondly, ustekinumab has been used in many more patients and for more years than efalizumab; and it is substantially more effective at clearing psoriasis, giving it a much better benefit-to-risk ratio.

The PSOLAR registry, which has looked at thousands of ustekinumab-treated patients compared to patients treated with other biologic therapies for psoriasis and non-biologics, has not found increases in malignancies, major adverse cardiovascular events, or infections in ustekinumab-treated patients. Nonetheless, because there are rare patients who present with a noninfectious pneumonia, it is helpful to be aware of this adverse reaction. This should lower our threshold for checking chest X-rays in ustekinumab-treated patients who present with persistent pulmonary symptoms like a cough.  

1. Stelara (ustekinumab) package insert accessed at www.stelarainfo.com
2. Brinker A, Cheng C, Chan C. Association of noninfectious pneumonia with ustekinumab use. JAMA Dermatol 2019; 155: 221-224.
3. Bartal C, Sagy I, Barsky L. Drug-induced eosinophilic pneumonia: A review of 196 case reports. Medicine (Baltimore) 2018; 97(4): e9688. 
4. Schwartzberg LS, Navari RM. Safety of Polysorbate 80 in the oncology setting. Adv Ther 2018: 35: 754-767. 
5. Rubin DT, Sohi S, Shilling RA, White SR. Pulmonary eosinophilia following infliximab treatment for Crohn’s disease. Gastroenterol Hepatol 2006; 2: 592-596. 
6. Alas R. Williams MT, Yamin G, Rofoogaran M. Chronic cough and an atypical pattern of peripheral pulmonary opacities: A case report secondary to suspected drug onset. J Asthma 2018; 55: 106-110. 

 




All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.

DW Insights and Inquiries archive

Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.

Access archive

Advertisement
Advertisement